Help with IV Potassium administration - page 2
by sediaz | 35,872 Views | 20 Comments
I had a pt who needed yet another Potassium run. She told me that it had burned when a previous nurse had run the potassium. Being a new nurse, I went seeking advise on what rate to run the potassium. I was expecting the nurse... Read More
- 0Mar 2, '09 by med/oncRNIf we are running a k-ryder, then we ALWAYS run it with a compatible primary to dilute it. We never run potassium alone, it burns like hell and will wreck your IV, not to mention possibly give the patient phlebitis. First make sure your IV site isn't bad, then run it according to how the doc ordered it and really check this, some doc's will ask you to slam it in which could be dangerous. We can't run it faster than 10meq an hour if the patient isn't on a Tele-monitor. We also can get an order for a little lido in the bag. Some people are super sensitive and complain of pain no matter how slow it goes in.
- 0May 6, '09 by dnnc52Ray: Years ago we used lido in our K+. I have mentioned this to my unit and they think I am crazy. Do you have any protocols a on this and data that supports this practice to be safe. I had 3 pt's getting K-runs today and they all c/o pain. My IVs were in great shape good sites. thanks in advance for the reply...
- 0May 6, '09 by BmichelleRNOne thing I commonly had to do with potassium infusions to stop/prevent pain issues was to slow the rate. I never had a complaint once I did that. Of course, the doc had to agree...
A little ice near the infusion site also helped for the more sensitive people. I let them know that it is not something to be alarmed about, that slowing the rate was almost 100% effective. Sometimes I never made it to a rate decrease because with their anxiety decreased they often didn't mention it again and I would come back from calling the doc to find them denying any further pain.
- 0May 15, '09 by NewRN2008We run it pback as well w/ ns as the first poster stated as well. we can run it as we see fit, i do try and run it as fast as i can, and explain to the pt that the bag takes 30 min, but i do know it burns like heck. we use warm blankets to heat the entire arm all the way up to the shoulder, and that does wonders!! there have been times were we have had to run it as slow as 30 though. that sucks for us, but the pt is comfy. whatever works and doesnt hurt us or them right?
- 0May 18, '09 by cardiacmadelineWe are no longer allowed to mix lidocaine with IV potassium. If I remember correctly, it is because lidocaine can mask the effects of infection and phlebitis. I have used all of the already mentioned interventions when administering IV potassium, and they usually work pretty good.
- 0May 20, '09 by Lady ShmoeWe usually do not dilute it. Pharmacy sets a standard 2 hour window for administration of 40 mEq and more often than not I end up running one bag in at 25 ml/hr or so due to c/o discomfort. Wish we had a protocol allowing us to dilute in NS if not contraindicated. Lowering the infusion rate lengthens the duration of administration, obviously, so our electronic MAR ends up showing bag #2 or 3 or 4 as "OVERDUE!" and that is quite annoying for this OCD nurse who likes the tasks to be out of the overdue column on her screen.
Bottom line, I will slow it down to the fastest rate that doesn't hurt. I've even ran it at 10, once.
- 0Oct 6, '12 by Silverlight2010Quote from mandaaRNWhere I work it's always been at nursing discretion. We just chart reasons for doing so. Might be a different story if the K+ was critically low and the patient was symptomatic. Even then I would try to come up with something that would allow me to run the infusion at the prescribed rate but still prevent discomfort. Most of our patient are fluid restricted so running a primary line isn't always an option. Fortunately our potassium replacement is usually given PO either with Slow K or liquid KCL.Changing the rate needs an order or is that at the nurses discretion?